Missouri, 2015

Flash Flooding and Flood in Missouri, May 4, 2015

May 4, 2015 · NWS EAX · 7 events in 3 counties and zones

A few strong to severe storms moved across northeastern Kansas and northwestern Missouri during the evening of May 4th. The storms produced localized flash flooding as well as some 1 hail reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A few strong to severe storms moved across northeastern Kansas and northwestern Missouri during the evening of May 4th. The storms produced localized flash flooding as well as some 1 hail reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 4, 2:28 PM CST, 2 hours 29 minutes earlier.

Area forecast discussion, May 4, 2:28 PM CST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
328 PM CDT Mon May 4 2015

.DISCUSSION...
Issued at 327 PM CDT MON MAY 4 2015

The main concern in the short term will be the potential for severe
weather generally along and north of a Olathe to Macon line late
this afternoon into tonight. This afternoon a stationary front along
an Ottumwa, Iowa to near St Joseph to Concordia, KS. North of the
front, across extreme northwest Missouri where showers and cloud
cover have plagued the area instability is low. Further south of the
front, temperatures are in the upper 70s to lower 80s and MLCAPE
values are ranging between 1500-2000J/Kg. However, despite modest
instability, forcing and shear are weak. There is still a chance for
severe weather with the aforementioned instability and steep low-mid
level lapse rates. The main mode of thunderstorm activity would be
multicell clusters of thunderstorms with the strongest of storms
capable of producing large hail and locally damaging winds. The
severe threat should be over by midnight as the instability
decreases.

As we go through the overnight hours, an upper level trough will
move from the southwestern CONUS into the Four Corners area. Height
rise are expected across the region out ahead of the upper trough
which will help force the stationary front north of the area into
southern Iowa. This will leave the local area in the warm sector and
dry on Tuesday and we appear to be capped. The only caveat would be
the potential of a weak shortwave that models are picking up on
which could produce enough forcing for a few thunderstorms during
the day. As such, have included slight chance POPs over portions of
the CWA if a thunderstorm or two does initiate. Expect highs in the
lower 80s.

Tuesday night, the aforementioned upper level trough will move fro
the Four Corners into the eastern Rockies. A lead shortwave ejecting
out from the upper wave will move into eastern Kansas. Convection
will develop south and west of the forecast area Tuesday night and
move northeastward into the area during the early morning hours on
Wednesday. Early morning convection and cloud cover on Wednesday
will most likely diminish the severe potential however thunderstorms
are expected to continue through the day. Expect highs in the 70s.

Thunderstorms potential will continue for much of the extended
period as the general pattern chances little over the region. The
main feature of interest will be an upper level trough that will be
digging down the West Coast on Thursday. This upper trough will move
slowly through the southwestern CONUS Friday and Saturday before
finally ejecting out into the eastern Rockies on Sunday. This will
leave the area in southwestern flow aloft through that period.
Several shortwaves will move through the area during that time frame
with several round of thunderstorms possible through the period. By
Sunday nigh/Monday the upper level trough continues to move into the
northern Plains forcing a cold front through the area earlier in the
day and things may dry out on Monday. Highs will generally be in the
70s through this period with highs falling into the 60s behind the
front on Monday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 1218 PM CDT MON MAY 4 2015

Main concern for aviators during this TAF cycle will be the potential
for thunderstorm activity at the terminals from late this afternoon
into tonight. VFR conds are expected thru the period with sct-bkn
mid-lvl clouds this afternoon giving way to a bkn deck around 5kft
around 22Z-00Z when thunderstorms move into the terminals. Vis
restrictions are not expected with these storms. Storms are expected
to cont at the terminals thru 05Z-07Z when thunderstorms will shift
north of the terminals however a few could remain in the VC in the
terminals until the pre-dawn hours tomorrow. Otrw...expect clouds too
sct out around 10kft tomorrow morning.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

DISCUSSION...73
AVIATION...73
Hazardous weather outlook, May 4, 12:06 PM CST, 4 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
106 PM CDT MON MAY 4 2015

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-051815-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
106 PM CDT MON MAY 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

 SCATTERED STORMS ARE EXPECTED LATE THIS AFTERNOON THROUGH TONIGHT. A
 FEW SEVERE STORMS ARE POSSIBLE OVER NORTHERN MISSOURI AND NORTHEAST
 KANSAS. LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY SEVERE THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

 ADDITIONAL STORMS ARE POSSIBLE WEDNESDAY INTO THURSDAY. WHILE THE
 THREAT OF SEVERE STORMS IS LOW AT THIS TIME...A FEW STRONG STORMS
 ARE POSSIBLE.

 WITH SEVERAL ROUNDS OF THUNDERSTORMS POSSIBLE THIS WEEK...PARTS OF
 NORTHWEST MISSOURI AND NORTHEAST KANSAS MAY SEE SEVERAL INCHES OF
 RAINFALL BY FRIDAY MORNING.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

In the hours before

Special weather statement, May 4, 3:16 PM CST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
416 PM CDT MON MAY 4 2015

KSZ025-102-042145-
ATCHISON KS-DONIPHAN KS-
416 PM CDT MON MAY 4 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DONIPHAN AND
NORTHWESTERN ATCHISON COUNTIES UNTIL 445 PM CDT...

AT 412 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM POWHATTAN TO WILLIS
TO MUSCOTAH...AND MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  EFFINGHAM...DENTON...LANCASTER...HURON...LEONA...FARMINGTON AND
  SEVERANCE.

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3966 9556 3966 9534 3986 9535 3987 9534
      3972 9520 3951 9529 3951 9557
TIME...MOT...LOC 2116Z 266DEG 26KT 3980 9555 3970 9546
          3958 9552

PMM/GITRO
Special weather statement, May 4, 4:11 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
511 PM CDT MON MAY 4 2015

KSZ025-102-MOZ020-028-042245-
ATCHISON KS-BUCHANAN MO-DONIPHAN KS-PLATTE MO-
511 PM CDT MON MAY 4 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PLATTE...
SOUTHWESTERN BUCHANAN...SOUTHEASTERN DONIPHAN AND NORTHEASTERN
ATCHISON COUNTIES UNTIL 545 PM CDT...

AT 509 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM TROY TO RUSHVILLE TO
6 MILES SOUTH OF ATCHISON...AND MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  BEAN LAKE...DE KALB...IATAN AND FAUCETT.

THIS WILL IMPACT

 I-29 BETWEEN MILE MARKERS 24 AND 43.

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3970 9479 3956 9479 3943 9479 3951 9523
      3966 9515 3978 9519
TIME...MOT...LOC 2210Z 290DEG 24KT 3976 9512 3962 9501
          3948 9509

GITRO/PMM

The radar

The Pleasant Hill radar (KEAX), 118 km away, was scanning. The volume nearest the first event began at 22:58 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 flash flood, 1 hail, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Buchanan

When
May 4, 4:57 PM CST
Where
Buchanan County, St Joseph
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.770, -94.850

Several trees were blown down around St. Joseph. There were also several power outages reported.

Thunderstorm Wind, Buchanan

When
May 4, 4:58 PM CST
Where
Buchanan County, 2.12 mi E of St Joseph
Measured
51 kt (59 mph) measured gust
Reported by
Broadcast Media
Coordinates
39.770, -94.810

Measured by broadcast media on the east side of St. Joseph.

Flash Flood, Buchanan

When
May 4, 5:45 PM CST to 8:45 PM CST
Where
Buchanan County, St Joseph to 1.71 mi S of St Joseph
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.770, -94.850

There numerous roads shutdown within the city due to high flowing water. Several vehicles were also stalled due to the high water.

Hail, Clay

When
May 4, 6:03 PM CST
Where
Clay County, 0.53 mi E of Holt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.450, -94.340

Flash Flood, Buchanan

When
May 4, 6:05 PM CST to 10:05 PM CST
Where
Buchanan County, St Joseph to 1.48 mi S of St Joseph
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.770, -94.850

Fire fighters were dispatched to persons trapped in their vehicle due to high water within the city. The exact location is not known.

Thunderstorm Wind, Clay

When
May 4, 6:13 PM CST
Where
Clay County, 0.53 mi E of Holt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.450, -94.340

A small tree was blow down.

Flood, Clinton

When
May 4, 6:37 PM CST to 10:37 PM CST
Where
Clinton County, 2.71 mi SW of Perrin to 2.49 mi NNE of Plattsburg Arpk Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.646, -94.460

Highway Y was impassible due to high water.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2015Every state in 2015This day in weather historyWarnings in Missouri, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 577804, 577806, 577797, 577803, 577798, 577805, 577802.